Montana, 2011

Lightning Strike in Montana, June 13, 2011

June 13, 2011 · NWS GGW · 1 event in 1 county or zone

Cattle struck by lightning standing near a fence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Cattle struck by lightning standing near a fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 13, 10:53 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 13, 10:53 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
1153 PM MDT MON JUN 13 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

SENT ANOTHER UPDATE TO THE GRIDS TONIGHT AS THE VERY HEAVY RAIN
GETS GOING BETWEEN 05Z AND 06Z OVER OUR FAR SOUTHEASTERN ZONES.
BROUGHT THE FLASH FLOOD WATCH OVER THERE BEGINNING AT 05Z AND
CANCELLING IT FOR GARFIELD COUNTY. BASICALLY TRYING TO STAY JUST
AHEAD OF THE HIGH POPS AND POSSIBLE FLASH FLOODING DOWN THERE.
BMICKELSON

UPDATE SENT TONIGHT TO RE-ADJUST THE FLASH FLOOD WATCH AND GIVE
SOME FINER TUNING TO THE FIRST PERIOD GRIDS REGARDING CURRENT AND
EXPECTED RADAR REFLECTIVITY TRENDS AND A BREEZY OUTFLOW BOUNDARY.
I ANTICIPATE THAT MORE OF THE HEAVY RAIN FALL WILL BE OVER OUR
SOUTHEASTERN AND EASTERN ZONES OVERNIGHT TONIGHT THROUGH TUESDAY
MORNING. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...THE NARROW UPPER LEVEL RIDGE
THAT BROUGHT A DRY AND QUIET DAY TO NORTHEAST MONTANA TODAY WILL
MOVE EAST AS THE NEXT UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS
THE AREA TONIGHT. THIS WILL INTRODUCE ANOTHER ROUND OF CONVECTIVE
RAIN SHOWERS THAT MAY BECOME A MORE STRATIFORM RAIN EVENT THROUGH
TUESDAY MORNING. THE MAIN QUESTION IS HOW MUCH RAIN THE DIFFERENT
AREAS WILL RECEIVE. AS USUAL...THE GFS AND NAM HAVE DIFFERENT
TIMING WITH THE NAM QUICKER. THE 12Z GEM AND THE 00Z EC TIMING IS
SIMILAR TO THE NAM...BUT THE GFS HAS BEEN MORE CONSISTENT. SO WILL
HAVE TO GO WITH A BLEND OF POPS AND QPF. IN ALL CASES THE STORM
GAINS STRENGTH AS IT PROGRESSES EAST THROUGH TUESDAY. QPF AMOUNTS
ARE SUBSTANTIAL AND COULD AMOUNT TO A HALF INCH TO AN INCH OR
MORE. WITH SATURATED GROUND FROM ALL THE RECENT RAINFALL...A
SEGMENTED FLASH FLOOD WATCH ONCE AGAIN IS IN ORDER BEGINNING
TONIGHT AND CONTINUING THROUGH TUESDAY. WESTERLY WIND WILL
STRENGTHEN ON TUESDAY BUT THE STRONGEST WIND LOOKS LIKE IT WILL
TREND SOUTH OF FORT PECK LAKE. SO WILL HOLD OFF FOR NOW IN ISSUING
A LAKE WIND ADVISORY TO LET THE NIGHT SHIFT LOOK AT THE WINDS ONCE
MORE.

LATE TUESDAY NIGHT AND WEDNESDAY...THE AREA SQUEEZES INTO ANOTHER
NARROW RIDGE BETWEEN THE DEPARTING STORM AND THE NEXT UPPER
TROUGH. THIS WILL PRODUCE ANOTHER DRY SUNNY DAY WITH NO WEATHER
ISSUES EXCEPT THE CONTINUING FLOODING. OVERALL WENT WITH A BLEND
OF BIASED MAV AND MET MOS FOR TEMPERATURES SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPDATE...GOING FORECAST IN OVERALL EXCELLENT SHAPE. THE DIFFERENT
EXTENDED RANGE FORECAST MODELS CONTINUE TO AGREE IN AN ONGOING
ACTIVE WEATHER PATTERN THANKS TO A DOMINANT UPPER LOW.
HOWEVER...THEY CONTINUE TO BE OUT OF PHASE WITH ONE ANOTHER
REGARDING TIMING OF THE ASSOCIATED PRECIPITATION. THUS KEPT THE
GOING FORECAST LARGELY UNCHANGED DEPICTING BROADBRUSHED
SHOWER AND THUNDERSTORM CHANCES AND BELOW NORMAL TEMPERATURES. GILCHRIST

PREVIOUS DISCUSSION...A SLOW MOVING UPPER LOW WILL DOMINATE MOST
POSSIBLY ALL OF THE EXTENDED PERIOD. MODELS DIFFER ON THE
CONFIGURATION OF THIS LOW AND THE TIMING OF THE SHORTWAVES
ROTATING AROUND THIS LOW.

THE LOW ITSELF LOOKS LIKE IT WILL BE CENTERED IN ALBERTA WITH A
BROAD TROUGH TO THE SOUTH COVERING MOST OF THE WESTERN U.S. THIS
WILL LEAVE EASTERN MONTANA IN SOUTHWEST FLOW ALOFT.

THE GFS AND ECMWF TIME THE WAVES DIFFERENTLY SO THE TIMING OF THE
WET VERSUS DRY PERIODS IN THIS PATTERN IS PROBLEMATIC. WILL LEAN
TOWARDS A BROADBRUSH OF A CHANCE OF THUNDERSTORMS FOR THIS SYSTEM.

MODELS EVENTUALLY MOVE THIS LOW TO THE NORTH OVER THE WEEKEND BUT
ANOTHER UPPER TROUGH/LOW IMMEDIATELY COMES IN FROM THE WEST AND
SETTLES INTO MONTANA/WYOMING KEEPING THE CHANCE OF RAIN GOING. FORRESTER

&&

.AVIATION...
FIRST ROUND OF SHOWERS IS MOVING THROUGH THE AREA THIS EVENING.
VFR CONDITIONS SHOULD DOMINATE...AFTER 10Z LOOK FOR SOME POCKETS
OF MVFR WITH HEAVIER SHOWERS.          PROTON

&&

.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE
NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH
THE HIGH WATER FLOWING FROM THE MILK RIVER.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN
THROUGH THE UPCOMING WEEK. LOCALIZED HEAVY RAIN WITH RAINFALL
RATES OF MORE THAN AN INCH IN A SHORT TIME ARE POSSIBLE WITH
THUNDERSTORMS THIS WEEK. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
NORTHEAST MONTANA FROM THIS EVENING INTO TUESDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DANIELS...
SHERIDAN...WESTERN ROOSEVELT...RICHLAND...EASTERN ROOSEVELT.

FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MCCONE...DAWSON...
PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 13, 1:46 PM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT MON JUN 13 2011

MTZ016>027-059>062-141215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
246 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...
MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND
CREEKS FLOWING INTO THESE RIVERS.

A STORM SYSTEM WILL SPREAD SIGNIFICANT AMOUNTS OF RAINFALL ACROSS
THE AREA TONIGHT AND TUESDAY. THE POTENTIAL FOR FLASH FLOODING
EXISTS. THUS...A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS AND CREEKS FOR THE
FORESEEABLE FUTURE DUE TO THE SATURATED GROUND CONDITIONS AND THE
GENERALLY WET WEATHER PATTERN EXPECTED OVER THE NEXT SEVERAL
DAYS.

WESTERLY WIND WILL INCREASE TUESDAY TO AROUND 15-20KTS. THE
STRONGEST WIND WILL LIKELY REMAIN SOUTH OF THE THE MISSOURI RIVER.
A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 13, 9:55 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1055 PM MDT MON JUN 13 2011

MTZ026-140600-
PRAIRIE-
1055 PM MDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...

UNTIL MIDNIGHT MDT.

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF TERRY...MOVING NORTH AT 25
MPH.

THIS STORM HAS A HISTORY OF WIND GUSTS UP TO 40 MPH. THIS STORM WILL
PRODUCE HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   MCCLOUD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4666 10559 4674 10558 4675 10563 4682 10562
      4683 10574 4718 10558 4719 10540 4716 10532
      4698 10533 4698 10530 4665 10554 4665 10557
TIME...MOT...LOC 0453Z 202DEG 23KT 4670 10565

PROTON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 232 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wibaux

When
June 13, 11:45 PM MST
Where
Wibaux County, 7 mi SSW of Wibaux
Property damage
$20,000
Reported by
Newspaper
Coordinates
46.886, -104.237

Twenty one heifers were killed when lightning struck south-southwest of Wibaux. The heifers were generally lined up along a fence line, but there were six of them that were scattered up to 75 yards away. Some of the fencing was also knocked down. There were a total of 51 heifers in the pasture.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341064.